Alert archive / Michigan / Wind Advisories in 2007

Wind Advisory 7, NWS Grand Rapids, MI

October 18, 200712 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Oct 18, 2007, 11:37 AM EDT for 12 counties in Michigan. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2007, 11:37 AM EDT (15:37 UTC)
Expired
Oct 18, 2007, 5:38 PM EDT
In force
6 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Eaton County, MI, Ionia County, MI, Kalamazoo County, MI, Kent County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGRR 181537
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1137 AM EDT THU OCT 18 2007

...WIND ADVISORY THIS AFTERNOON...

.STRONG WINDS CAN BE EXPECTED THIS AFTERNOON. THIS WILL OCCUR AS
STRONG LOW PRESSURE OVER IOWA MOVES OVER WISCONSIN BY EVENING.
THIS WILL PRODUCE GUSTY SOUTH WINDS IN EXCESS OF 45 MPH AT TIMES.
WINDS WILL DIMINISH SOMEWHAT EARLY THIS EVENING.

MIZ037-043-050-056>058-064>066-071>073-182300-
/O.NEW.KGRR.WI.Y.0007.071018T1537Z-071018T2300Z/
MASON-OCEANA-MUSKEGON-OTTAWA-KENT-IONIA-ALLEGAN-BARRY-EATON-
VAN BUREN-KALAMAZOO-CALHOUN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
GRAND RAPIDS...IONIA...HOLLAND...HASTINGS...CHARLOTTE...
SOUTH HAVEN...KALAMAZOO...BATTLE CREEK
1137 AM EDT THU OCT 18 2007

...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

SOUTH WINDS OF 30 TO 40 MPH CAN BE EXPECTED THIS AFTERNOON WITH A
FEW GUSTS EXCEEDING 45 MPH AT TIMES. WINDS ARE EXPECTED TO DIMINISH
TOWARD SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JK
2 follow-up statements
000 
WWUS73 KGRR 181936
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
336 PM EDT THU OCT 18 2007

...WIND ADVISORY INTO THIS EVENING...

.STRONG WINDS CAN BE EXPECTED THROUGH THIS AFTERNOON. THIS WILL OCCUR AS
STRONG LOW PRESSURE OVER IOWA MOVES OVER WISCONSIN BY EVENING.
THIS WILL PRODUCE GUSTY SOUTH WINDS IN EXCESS OF 45 MPH AT TIMES.
WINDS WILL DIMINISH SOMEWHAT EARLY THIS EVENING.

MIZ037-043-050-056>058-064>066-071>073-182300-
/O.CON.KGRR.WI.Y.0007.000000T0000Z-071018T2300Z/
MASON-OCEANA-MUSKEGON-OTTAWA-KENT-IONIA-ALLEGAN-BARRY-EATON-
VAN BUREN-KALAMAZOO-CALHOUN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
GRAND RAPIDS...IONIA...HOLLAND...HASTINGS...CHARLOTTE...
SOUTH HAVEN...KALAMAZOO...BATTLE CREEK
336 PM EDT THU OCT 18 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

SOUTH WINDS OF 30 TO 40 MPH CAN BE EXPECTED THIS AFTERNOON WITH A
FEW GUSTS EXCEEDING 45 MPH AT TIMES. WINDS ARE EXPECTED TO
DIMINISH TOWARD SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JK
000 
WWUS73 KGRR 182138
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
538 PM EDT THU OCT 18 2007

...WINDS DIMINISHING...

.WINDS WILL CONTINUE TO DIMINISH THIS EVENING THEREFORE THE WIND
ADVISORY HAS BEEN CANCELLED..

MIZ037-043-050-056>058-064>066-071>073-182245-
/O.CAN.KGRR.WI.Y.0007.000000T0000Z-071018T2300Z/
MASON-OCEANA-MUSKEGON-OTTAWA-KENT-IONIA-ALLEGAN-BARRY-EATON-
VAN BUREN-KALAMAZOO-CALHOUN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
GRAND RAPIDS...IONIA...HOLLAND...HASTINGS...CHARLOTTE...
SOUTH HAVEN...KALAMAZOO...BATTLE CREEK
538 PM EDT THU OCT 18 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
WIND ADVISORY. 

WINDS COULD STILL GUST TO AROUND 35 MPH THIS EVENING...HOWEVER THE
WINDS WILL GRADUALLY DIMINISH THROUGH THE REST OF THE OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Oct 18, 11:30 AM EDT, 7 minutes earlier.

Area forecast discussion, Oct 18, 11:30 AM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 AM EDT THU OCT 18 2007

LATEST UPDATE...SHORT TERM...

.SYNOPSIS...(332 AM EDT THU OCT 18 2007)
LOW PRESSURE OVER KANSAS WILL MOVE NORTHEAST TO THE MINNESOTA
ARROWHEAD BY LATE TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL
CONTINUE DEVELOPING ALONG AND AHEAD OF THE TRAILING COLD FRONT THAT
WILL MOVE THROUGH SOUTHWEST LOWER MICHIGAN LATER TONIGHT. A BREEZY
DAY IS EXPECTED WITH TEMPERATURES WELL ABOVE AVERAGE.

&&

.SHORT TERM...(1130 AM EDT THU OCT 18 2007)
WILL ISSUE A WIND ADVISORY FOR THE LAKESHORE AND THE SW PORTION OF
THE CWA WITH THE UPDATE.  SKIES WERE CLEARING ACROSS THIS REGION AND
WILL LEAD TO BETTER MIXING THROUGH THE AFTERNOON.  45-50 KNOTS OF
WIND WAS INDICATED BETWEEN 2-3K FEET AND WE SHOULD BE ABLE TO TAP
INTO SOME OF THIS WITH THE BETTER MIXING.  WILL NOT INCLUDE THE
NORTH OR EAST COUNTIES AS THIS AREA WILL STAY CLOUDIER RESULTING IN
LESS MIXING.  OTHERWISE THE FORECAST IS ON TRACK WITH INITIAL BAND
OF WARM ADVECTION SHOWERS MOVING NE OUT OF THE CWA...WITH A DRY SLOT
AND LULL FOR MUCH OF THE AFTERNOON.  MAIN TIME FRAME FOR SEVERE
WEATHER APPEARS TO BE FROM 6 PM TO MIDNIGHT WITH THE HIGHEST
POTENTIAL BEING SOUTH AND EAST OF GRAND RAPIDS.  DAMAGING WINDS AND
ISOLATED TORNADOES WILL BE THE MAIN THREAT WITH THESE STORMS.

THE MAIN SHOW WILL COME LATE THIS AFTERNOON AND EVENING AS THE NOSE
OF THE UPPER JET MOVES INTO SW LWR. SREF POPS SEEM TO HAVE AN
EXCELLENT HANDLE ON THE MOVEMENT OF THE PCPN ATTM AND ALSO DEPICT A
LINE OF STORMS DEVELOPING BETWEEN 00Z-03Z JUST WEST OF US-131. THESE
STORMS WILL FIRE ALONG THE COLD FRONT AND TAP INTO 75-80KT 0-6KM
BULK SHEAR. A 95 KT 500 MB JET WILL ENSURE A RAPID STORM MOVEMENT.
SEVERE WINDS ARE THE MAIN THREAT THIS AFTERNOON AND EVENING WITH
BOWING SEGMENTS POSSIBLE. THE SEVERE THREAT SHOULD END BETWEEN
06Z-09Z AS PCPN EXITS TO THE EAST.

WE/LL THEN GO THROUGH A BRIEF PERIOD OF DRY WX INTO FRIDAY MORNING
BEFORE SCATTERED WRAP-AROUND PCPN FROM THE UPPER LOW DEVELOPS. BY
SATURDAY WE SHOULD BE BACK TO DRY WX AS THE UPPER LOW MOVES AWAY AND
RIDGING MOVES BACK IN.

&&

.LONG TERM...(1115 AM EDT THU OCT 18 2007)
MEDIUM RANGE GUIDANCE REMAINS CONSISTENT FOR SUNDAY AND MONDAY IN
SHOWING SUNDAY WILL BE UNSEASONABLY MILD WITH MAX TEMPS REACHING THE
LOW TO MID 70S. A COLD FRONT WILL BRING A CHC OF SHOWERS MONDAY AND
MONDAY NIGHT. SIGNIFICANT MEDIUM RANGE GUIDANCE DISCREPANCIES BEGIN
TO ARISE FOR THE MID TO LATTER PORTION OF NEXT WEEK. HOWEVER AT THIS
POINT MODEL CONSENSUS STILL SUGGESTS A RETURN TO COOLER WX WITH MORE
SEASONABLE TEMPS FOR MID TO LATE NEXT WEEK WITH DRY CONDITIONS.

OUR GOING FCST ALREADY INDICATED THIS. THEREFORE FEW LONGER RANGE
FCST MODIFICATIONS WERE NECESSARY AT THIS TIME. WE HAVE OPTED TO
FOCUS THE MAJORITY OF OUR TIME AND ATTENTION TO CONTINUED ASSESSMENT
AND EVALUATION OF OUR SEVERE WEATHER POTENTIAL FOR THIS EVENING.

&&

.AVIATION...(741 AM EDT THU OCT 18 2007)
VISIBILITIES AND CEILINGS HAVE GENERALLY REMAINED IN THE MVFR
CATEGORY UNDER THE RAINFALL THIS MORNING. SOME LOCAL POCKETS OF IFR
HAVE BEEN OBSERVED. EXPECT THIS TREND TO CONTINUE UNTIL THE RAIN
ENDS FROM SOUTHWEST TO NORTHEAST LATER THIS MORNING. ONCE THE RAIN
ENDS BY AROUND NOON AT ALL OF THE TERMINALS...CEILINGS SHOULD GO VFR
IF NOT DISSIPATE TO SCT OR LESS. THE PERIOD FROM AROUND 16Z THROUGH
AROUND 00Z SHOULD REMAIN VFR WITH ONLY A LOW CHANCE THAT AN ISOLATED
SHOWER OR STORM COULD POP. MAIN CONCERN IS THE PERIOD FROM ROUGHLY
00Z TO 05Z AS SQUALL LINE IS EXPECTED TO FORM JUST WEST OF THE AREA
AND MOVE THROUGH. THUNDERSTORMS WITH STRONG WIND GUSTS ARE A GOOD
BET DURING THIS TIME FRAME. MOST PCPN SHOULD MOVE OUT BEHIND THE
SQUALL LINE AND CEILINGS SHOULD BE VFR THROUGH 12Z.

&&

.MARINE...(332 AM EDT THU OCT 18 2007)
WINDS WILL PICK UP THIS MORNING AS THE LOW DEEPENS AND APPROACH GALE
WARNING CRITERIA. WAVES WILL RESPOND BY BUILDING TO 4 TO 7 FEET.

&&

.HYDROLOGY...(332 AM EDT THU OCT 18 2007)
SOME URBAN AND SMALL STREAM FLOODING MAY BE POSSIBLE WITH THE
CONVECTION THIS MORNING... BUT FAST STORM MOVEMENT THIS AFTERNOON
AND TONIGHT SHOULD PRECLUDE ANY SIGNIFICANT FLOODING ISSUES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY ALONG THE LAKESHORE AND SOUTHWARD FROM KENT AND
IONIA COUNTIES.
LM...SMALL CRAFT ADVISORY IN EFFECT THROUGH FRIDAY EVENING FOR THE
NEARSHORE WATERS FROM ST JOE TO MANISTEE.

&&

SYNOPSIS:   93
SHORT TERM: 93/JK
LONG TERM:  LAURENS
AVIATION:   NJJ
MARINE:     93
HYDROLOGY:  93
Hazardous weather outlook, Oct 18, 9:36 AM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
936 AM EDT THU OCT 18 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-190945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
936 AM EDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS MORNING AND DURING THE
AFTERNOON HOURS. A MORE ORGANIZED LINE OF THUNDERSTORMS IS POSSIBLE
THIS EVENING AS A STRONG COLD FRONT MOVES THROUGH THE AREA. SEVERE
THUNDERSTORMS WILL BE POSSIBLE FROM ROUGHLY 7 PM THIS EVENING UNTIL
1 AM FRIDAY MORNING. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE
MAIN THREAT...HOWEVER THERE IS ALSO A RISK OF TORNADOES.

SOUTH WINDS OF 15 TO 25 MPH ARE EXPECTED WITH WIND GUSTS OF AROUND 35
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LMZ844>849-190945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
936 AM EDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS MORNING AND DURING THE
AFTERNOON HOURS. A MORE ORGANIZED LINE OF THUNDERSTORMS IS POSSIBLE
THIS EVENING AS A STRONG COLD FRONT MOVES THROUGH THE AREA. SEVERE
THUNDERSTORMS WILL BE POSSIBLE FROM ROUGHLY 7 PM THIS EVENING UNTIL
1 AM FRIDAY MORNING. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE
MAIN THREAT...HOWEVER THERE IS ALSO A RISK OF TORNADIC WATERSPOUTS.

SOUTHERLY WINDS OF AROUND 25 KNOTS TODAY WILL INCREASE TO 30 KNOTS
BY TONIGHT. WAVES ARE EXPECTED TO BUILD UP TO 4 TO 7 FEET. THIS
WILL CREATE A HAZARD TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOUTHWEST WINDS TO 30 KNOTS WILL CONTINUE DURING THE DAY ON
FRIDAY...BEFORE DIMINISHING TO WEST 10 TO 20 KNOTS LATE ON FRIDAY
NIGHT. WAVES OF 5 TO 8 FEET CAN BE EXPECTED ON FRIDAY BEFORE
SUBSIDING TO 3 TO 6 FEET LATE FRIDAY NIGHT. THESE CONDITIONS WILL
CONTINUE TO POSE A HAZARD TO SMALL CRAFT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

NJJ/JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:52 PM EDTSpecial Weather StatementGRRClare, Isabella, Mecosta, Osceola38 min
Oct 18, 3:25 PM EDTSpecial Weather StatementGRROsceola35 min
Oct 18, 3:54 PM EDTTornado WarningGRRClare, Osceola21 min
Oct 18, 5:05 PM EDTSpecial Marine WarningGRR55 min
Oct 18, 5:52 PM EDTSpecial Weather StatementGRRMuskegon38 min
Oct 18, 6:22 PM EDTSpecial Weather StatementGRRLake38 min
Oct 18, 6:27 PM EDTSevere Thunderstorm WarningGRRKalamazoo18 min
Oct 18, 6:49 PM EDTSevere Thunderstorm WarningGRRBarry41 min
Oct 18, 6:55 PM EDTTornado WarningGRRBarry, Eaton, Ionia35 min
Oct 18, 7:02 PM EDTSpecial Weather StatementGRRClare, Lake, Osceola58 min
Oct 18, 7:14 PM EDTSevere Thunderstorm WarningGRROsceola31 min
Oct 18, 7:25 PM EDTTornado WarningGRRBarry, Clinton, Eaton, Ingham, Ionia35 min
Oct 18, 7:28 PM EDTSpecial Marine WarningGRR62 min
Oct 18, 7:53 PM EDTSpecial Weather StatementGRRIsabella37 min
Oct 18, 7:55 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa50 min
Oct 18, 7:57 PM EDTTornado WarningGRRClinton33 min

Nearby

Wind Advisories in Michigan, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.